Young Infants as Likely as Older Children to be Accidentally Poisoned

Young infants are just as likely as older children to be accidentally poisoned, a new study finds. Babies younger than six months old are most likely to be accidentally poisoned by acetaminophen, according to HealthDay.

Other common substances involved in babies’ accidental poisonings include H2-blockers (for acid reflux), gastrointestinal medications, combination cough/cold products, antibiotics and ibuprofen.

“I was surprised with the large number of exposures even in this young age group,” said lead author Dr. A. Min Kang of Banner-University Medical Center Phoenix in Arizona. “Pediatricians typically do not begin poison prevention education until about six months of age, since the traditional hazard we think about is the exploratory ingestion — that is when kids begin to explore their environment and get into things they are not supposed to.”

Full story of infants accidentally poisoned by acetaminophen at drugfree.org

Published by

Will Savage

Quantum Units Continuing Education provides online CEU training's to licensed professional mental health therapists, counselors, social workers and nurses. Our blog provides updates in the field of news and research related to mental health and substance abuse treatment.